Try it
General Medicine · Endocrinology and diabetes: iodine-induced hyperthyroidism
Sample itemA woman from an iodine-deficient hilly region has a long-standing multinodular goitre. She develops palpitations and weight loss within weeks of receiving iodinated contrast for a CT scan. What is the mechanism?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Autonomous nodules make excess hormone when given an iodine load
Iodine-induced hyperthyroidism (Jod-Basedow phenomenon) occurs when iodine is given to patients with nodular goitres with autonomous function, often after deficiency. In contrast, the Wolff-Chaikoff effect is the transient inhibition of hormone synthesis by excess iodine, which can cause hypothyroidism.
Option by option
A. Autonomous nodules make excess hormone when given an iodine load (correct)
Correct. Autonomous nodules use the iodine supply to produce hormone without TSH control.
B. Destruction of follicles with release of stored hormone
Follicle destruction causes thyroiditis with a low radioiodine uptake and a painful or painless course.
C. Stimulation of the TSH receptor by autoantibodies
Receptor-stimulating antibodies cause Graves disease, which is not triggered by contrast in a nodular goitre.
D. Acute inhibition of thyroid hormone organification by excess iodine
Inhibition of organification is the Wolff-Chaikoff effect, which lowers hormone production.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…